Every single day there are hundreds of deaths due to opioid overdose. They come in the form of heroin and prescription pain killers. Naloxone Rescue Kits will save the lives of these opioid overdose victims. Like the other article in this blog, a plane crash a day happens and nobody speaks out. Remove the socio-political debate of drug users and their addiction from the equation. Ultimately, we are left with a human being who is sick and suffering. These active addicts needlessly die each day due to opioid drug abuse. In most cases, naloxone rescue kits will save the life of person who consumed lethal dose of opioids.
Nearly, half of the deaths are due to mixture of drugs e.g. alcohol and opioids. Often the deaths are recreational users who have no tolerance built up and die from first use. Opioid overdoses is the number one preventable death in the USA. Naloxone is a simple and readily available overdose prevention drug. Why is this drug not available in Costa Rica and other countries?
Opioid Overdose Prevention
You would think that a drug which when used correctly, will save the lives of opioid overdose victims. It is not a debatable scenario, not only chemically is it proven to prevent deaths from heroin overdose but in practice it has remarkable success in abating drug use for active addicts.
Naloxone is a potent opioid antagonist which locks tightly to the opioid receptors. Treatment success is so profound that now in the USA, first responders are encouraged to carry with them a nasal spray version of this life saving drug.
Here is WebMD article on how Naloxone is used in treatment of opioid overdose.
Many drug addicts have no idea that the heroin they are buying has been stepped on. Stepped on means that between the source and the street seller, the original drug has had some other chemical added to it. Mainly this is done to increase profits. Turning a kilo of heroin into 3 kilos triples their profit. Most often, drugs such as Fentanyl are mixed in during the stepping process. Fentanyl is so potent and powerful that just touching it can lead to death. First responders learned the hard way when treating overdose victims. Field training of first responders include wearing breathing masks and covering up any exposed skin. Fentanyl powder is readily absorbed by the skin, even the most casual contact can cause intoxication. Naloxone rescue kits help the overdose victims but also help first responders from accidental exposure.